North Dakota, 2021

Tornado and Damaging Winds in North Dakota, October 9, 2021

October 9, 2021 · NWS FGF · 4 events in 1 county or zone

Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of southeastern North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of southeastern North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 9, 2:14 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 9, 2:14 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat Oct 9 2021

.SHORT TERM...(This afternoon through Sunday night)
Issued at 306 PM CDT Sat Oct 9 2021

Short rage weather impacts include the potential for severe
thunderstorms over southeast ND and west central MN this afternoon
and evening, with widespread rainfall (possibly heavy) over our
entire region.

Strengthening negatively tilted trough is slowly moving into the
western Dakotas, with WV imagery showing increasing
organization/deepening (likely closing off). This closed upper low
should only further deepen as it slowly slides over our CWA through
tonight into Sunday, and east Sunday night. A deformation zone and
dry slot are shown to pivot over our CWA later tonight into Sunday
before the dry slot fills back in with additional
shower/thunderstorm activity Sunday afternoon (activity ending west
to east Sunday night). Abundant moisture advection with anomalous
(90-the percentile) PWATs in the 1.25-1.5" range will result in
efficient rainfall and most locations should receive beneficial
rainfall as clusters of moderate to heavy rainfall track through the
region. 24hr QPF probs from NBM are 80% or higher for 1" across the
RRV through Sunday (10-30% for 3" or higher). Early in the event
this afternoon/evening there is still the potential for convective
training of thunderstorms that could result in excessive rainfall
(mainly ponding/runoff), however outside of more intense rates with
thunderstorms much of the rainfall should fall over a long enough
duration to infiltrate soils (especially considering the ongoing
drought).

Regarding severe thunderstorm potential: Potential exists for
supercells or northern extent of a QLCS/MCS late this afternoon
into the evening along/ahead of frontal zone currently aligned
near Fargo and extending northeast towards Bemidji. There were
some breaks ahead of this which allowed for destabilization, and
SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just
to our south. As the surface low deepens this afternoon and
evening this warm sector may slide northeast along the frontal
zone, however the timing for more organized/impactful severe
convection in our area is dependent on this front being a bit
slower and surface low a bit faster before activity rapidly
becomes elevated. Deep layer shear/effective helicity are already
high as result of backing along/ahead of this front and 0-3km
shear is already 30-45kt which would support the idea of embedded
QLCS type surges/circulations. There are recent trends favoring
more intense activity saying south as main instability axis
remains slower and activity becomes more elevated, but this
varies run to run. Until the front shifts east we are in the
window will be dependent on the activity first forming and
tracking into our south from SD, so we will be keeping a close eye
on the timing of these surface features in relation to upstream
trends.

.LONG TERM...(Monday through Saturday)
Issued at 306 PM CDT Sat Oct 9 2021

The long term period begins quiet, but develops a wet period that
will extend from Tuesday night into Friday. The greatest impacts
will be Wednesday, with heavy rain being the primary threat. This
will be on top of the current system that could easily bring one to
two inches of rain to the area.

An upper trough will move into the Pacific Northwest/British
Columbia during the day Sunday, and dig into the southwest CONUS on
Monday, with a H500 low developing sometime during the day Monday
and moving into the Four Corners by around noon Tuesday. At this
point, upper level ridging over the Dakotas will keep the northern
tier dry on both Monday and Tuesday. Temperatures behind the current
system will fall into the 40s for highs during the early next week
period.

By Tuesday night, the upper low begins to eject out into the plains
and lift into the vicinity of the Red River Valley Wednesday night,
as it lifts from eastern South Dakota into northern Minnesota. High
pressure over the southeast CONUS will open up the Gulf for a
plethora of moisture advecting up the Mississippi Valley Tuesday
night, wrapping into the low and moving across the CWA primarily on
Wednesday. Latest GEFS probability forecasts give eastern North
Dakota a 30% chance of 2 or more inches of rain, and around 70%
chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the
24-hour period including Wednesday and Wednesday night). This will
be a chilly rain, with highs in the 40s, however any chances for
mixed precip will be well to the west of the area.

Some deterministic models have the upper low begin to retrograde
back to the west and into Manitoba on Friday, keeping a chance for
showers along the international border into northwest Minnesota
through early Saturday morning, with Saturday seeing an end of
precipitation, but only before the system pulls down some chilly,
Canadian air. Saturday highs may be in the 30s, with near freezing
temperatures possible across the Devils Lake basin.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1120 PM CDT Fri Oct 8 2021

Other than for a few more hours, the storms and showers should
end across the FA. The main hazard will then become widespread
low clouds and fog, which are already at KDVL/KGFK/KTVF. These are
forecast to also expand into KBJI and KFAR...and they may last
well into Saturday. The next wave of showers and storms will ride
up into the area on Saturday morning, mainly for KDVL/KGFK/KFAR.
Once this next batch reaches the area, it may hold at these 3 TAF
sites for the rest of the TAF period. There are lesser chances it
will reach KTVF and KBJI, so did not mention it there yet.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Oct 9, 3:31 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
431 AM CDT Sat Oct 9 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
431 AM CDT Sat Oct 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are likely across the
majority of North Dakota into Minnesota today and tonight. Heavy
rainfall between 1-3 inches with smaller areas seeing 4 or more
inches is expected. This brings the potential for flooding
impacts, particularly within southeast North Dakota into the
southern Red River Valley, including the Fargo-Moorhead metro.

Storms may also be strong to severe within southeast North Dakota,
the southern Red River Valley, west-central Minnesota, and
portions of northwest Minnesota. Strongest storms may be capable
of producing large hail up to golfball sized, wind gusts to 70
mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong system is expected to move into the Plains and Upper
Midwest around Wednesday-Thursday. This could bring impacts to the
Dakotas and Minnesota from high winds as well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Aberdeen radar (KABR), 118 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Richland

When
October 9, 5:40 PM CST to 5:42 PM CST
Where
Richland County, 6.51 mi SSW of Stiles to 6.46 mi SSW of Stiles
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.980, -97.090

A trained spotter submitted photos and a GIF of a brief tornado via social media. Winds estimated at 70 mph.

Thunderstorm Wind, Richland

When
October 9, 5:44 PM CST
Where
Richland County, 8.29 mi S of Lidgerwood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -97.150

A trained storm spotter reported an estimated 70 mph wind gust.

Thunderstorm Wind, Richland

When
October 9, 5:54 PM CST
Where
Richland County, 5.85 mi SSW of Hankinson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.990, -96.940

A 62 mph wind gust was reported by a personal weather station in Hankinson.

Thunderstorm Wind, Richland

When
October 9, 6:21 PM CST
Where
Richland County, 3.16 mi SW of Mooreton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.240, -96.920

A 70 mph wind gust was measured by the NDAWN station in Mooreton at the 10-meter height.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990291, 990292, 990293, 990294.